Related Experiment Video
Updated: Jun 16, 2026

Induction of Nephrotic Syndrome in Mice by Retrobulbar Injection of Doxorubicin and Prevention of Volume Retention by Sustained Release Aprotinin
Published on: May 6, 2018
Valacyclovir-induced neurotoxicity and nephrotoxicity in an elderly patient with a history of nephrectomy: a case
Sondos Badran1, Sylvia Li2, Sabrina Nguyen3
1Department of Internal Medicine, Arrowhead Regional Medical Center, Colton, CA, 92324, USA. badrans@armc.sbcounty.gov.
Background:
Valacyclovir is a prodrug of acyclovir, both of which are commonly used in the treatment of varicella zoster and herpes simplex viruses. Its mechanism as a guanosine analog antiviral inhibits DNA polymerase via chain termination. It has selective action in infected cells with minimal effect on host cells, lending to fewer side effects, and is a well-tolerated medication often chosen for its better oral bioavailability over acyclovir. Its side effect profile includes thrombotic thrombocytopenic purpura (TTP), gastrointestinal symptoms such as nausea, and increased transaminases. Common adverse effects include headache, nausea, and vomiting. A rare adverse effect of valacyclovir is acute kidney injury (AKI) due to obstructive crystal-induced nephropathy, tubular dysfunction, or tubulointerstitial nephritis. To date, no case report has cited normal dosing of valacyclovir causing acute kidney injury in a patient status post nephrectomy.
Case Present:
We present a 71-year-old female with history of chronic kidney disease (CKD), left nephrectomy due to renal agenesis and nephrolithiasis, type 2 diabetes mellitus, hypertension, and hyperlipidemia who presented to the emergency department due to visual and auditory hallucinations after taking two days of valacyclovir for shingles. Laboratory work demonstrates elevated creatinine at 6.19 mg/dL. Patient was monitored throughout hospitalization with cessation of valacyclovir. Patient's creatinine down-trended.
Conclusion:
This case report demonstrates a rare case of acute kidney injury due to an exaggerated response to valacyclovir-induced crystal nephropathy, presenting in tandem with valacyclovir-induced neurotoxicity, which has only been described in three case reports. This case highlights the importance of careful history and physical exam to facilitate a more accurate and timely diagnosis, especially in patients with a history of nephrectomy.
Related Concept Videos
Drug Toxicity: Risk factors
Renal Failure: Dose Adjustments
Reduced renal clearance and elimination rate are common outcomes of renal impairment. These alterations lead to a prolonged elimination half-life and an altered apparent volume of distribution for drugs. As a result, dosage adjustments are typically necessary to maintain optimal drug levels in the body.
However, dosage adjustments...
Drug Dosing: Geriatric Patients
Drug Toxicity: Overview
Pharmacokinetics in Geriatric Patients: Effect of Age on Drug Excretion
Pharmacodynamics in Geriatric Patients: Effects of Age